Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 81, NWS Cleveland, OH

June 23, 2014Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 23, 2014, 2:56 PM EDT for Lake County, Ohio. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2014, 2:56 PM EDT (18:56 UTC)
Expired
Jun 23, 2014, 3:45 PM EDT
In force
49 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Lake County, OH

The radar

The Cleveland radar (KCLE), 65 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 3:12 PM EDTTSTM WND DMGPainesville, OHA FEW LARGE TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS51 KCLE 231856
SVRCLE
OHC085-231945-
/O.NEW.KCLE.SV.W.0081.140623T1856Z-140623T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
256 PM EDT MON JUN 23 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN NORTHEAST OHIO

* UNTIL 345 PM EDT

* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PAINESVILLE...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PAINESVILLE...
  PERRY...
  MADISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4172 8100 4171 8110 4164 8111 4164 8129
      4157 8130 4157 8139 4172 8140 4177 8129
      4177 8124 4182 8113 4186 8100
TIME...MOT...LOC 1856Z 248DEG 8KT 4170 8128

$$

JMAYERS
2 follow-up statements
809 
WWUS51 KCLE 231922
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
322 PM EDT MON JUN 23 2014

OHC085-231945-
/O.CON.KCLE.SV.W.0081.000000T0000Z-140623T1945Z/
LAKE OH-
322 PM EDT MON JUN 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN LAKE COUNTY...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR PAINESVILLE...MOVING NORTHEAST AT
10 MPH.

* LOCATIONS IMPACTED INCLUDE...
PERRY...PAINESVILLE AND MADISON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4186 8100 4172 8100 4171 8110 4164 8111
      4164 8129 4177 8129 4177 8124 4182 8113
TIME...MOT...LOC 1922Z 247DEG 10KT 4172 8120

$$
206 
WWUS51 KCLE 231953
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
353 PM EDT MON JUN 23 2014

OHC085-232003-
/O.EXP.KCLE.SV.W.0081.000000T0000Z-140623T1945Z/
LAKE OH-
353 PM EDT MON JUN 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAKE COUNTY HAS
EXPIRED...

THE STORM THAT PROMPTED THE WARNING NO LONGER PRESENTS A SEVERE
WEATHER THREAT TO THE WARNING AREA.

LAT...LON 4186 8100 4172 8100 4171 8110 4164 8111
      4164 8129 4177 8129 4177 8124 4182 8113
TIME...MOT...LOC 1922Z 247DEG 10KT 4172 8120

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:34 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 23, 1:34 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
134 PM EDT MON JUN 23 2014

.SYNOPSIS...
A WARM FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON.  A COLD
FRONT WILL MOVE ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA
TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTIVE TEMPERATURE HAS BEEN REACHED ACROSS THE WESTERN HALF OF
THE AREA. LATEST SATELLITE IMAGERY SHOWS PLENTY OF CUMULUS CLOUD
DEVELOPMENT. EXPECTING POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THAT AREA DURING THE AFTERNOON AS INSTABILITY
INCREASES.

ADJUSTED HOURLY TEMPERATURES ACROSS THE REGION AS WELL UPWARD
SLIGHTLY TO ACCOUNT FOR HIGHER TEMPERATURES. OTHERWISE...NO
SIGNIFICANT CHANGES EXPECTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
A COLD FRONT WILL SLOWLY APPROACH THE FORECAST AREA ON TUESDAY.
WITH MUCH OF THE FORECAST AREA IN THE WARM SECTOR SCATTERED
THUNDERSTORMS ARE NOT OUT OF THE QUESTION AT ANY TIME.  THE 00Z RUN
OF THE MODELS INDICATED THE COLD FRONT WILL PUSH ACROSS THE FORECAST
AREA TUESDAY NIGHT.  I WILL BEGIN TO INCREASE THE PROBABILITY OF
PRECIPITATION CHANCES TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. THE
GFS IS TRYING TO SHOW A WAVE DEVELOP ON THE FRONT ON TUESDAY.  THIS
SCENARIO MAY BE OVER DONE AND I AM LEANING MORE TOWARDS THE NAM
SOLUTION.  THE MODELS INDICATE A SECONDARY TROF WEDNESDAY
MORNING...SO I WILL HOLD ON TO A LOW CHANCE OF PRECIPITATION
WEDNESDAY.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
FOLLOWED WPC THROUGH THE LONG TERM PERIOD WHICH FAVORS CLOSER TO THE
ECMWF. GENERALLY AM EXPECTING AN UPPER RIDGE FROM THE TENNESSEE
VALLEY INTO THE OHIO VALLEY WITH HIGH PRESSURE ACROSS THE AREA OR TO
THE SOUTHEAST. TEMPS SEASONAL TO SLIGHTLY ABOVE. WITH CHANCE OR
SLIGHT CHANCE POPS THROUGH THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A WARM FRONT HAS LIFTED NORTH ACROSS THE AREA ALLOWING A JUICY
AIRMASS TO SPREAD OVER THE REGION. CONVECTION MOVING ACROSS NW OH
SHOULD AFFECT KTOL AND KFDY IN A COUPLE OF HOURS. FURTHER
EAST...EXPECT ADDITIONAL DEVELOPMENT LATER THIS AFTERNOON AND
EVENING. THE COVERAGE SHOULD BE NO MORE THAN SCATTERED SO WILL GO
WITH A VICINITY MENTION FOR A FEW HOURS. MORE WIDESPREAD SHOWER
ACTIVITY IS EXPECTED LATER THIS EVENING. WIDESPREAD MVFR FOG IS
EXPECTED OVERNIGHT WITH MORE PRECIP ON TUESDAY MORNING. LIGHT S TO
SW FLOW WILL CONTINUE DURING THE PERIOD.

OUTLOOK...NON VFR POSSIBLE MON NIGHT THRU FRI IN SCT SHOWERS AND
THUNDERSTORMS AS WELL AS POSSIBLE MORNING FOG/MIST.

&&

.MARINE...
HIGH PRESSURE MOVING EAST OF THE LAKES WILL SUPPORT A SOUTHEAST
FLOW TODAY INTO TONIGHT AHEAD OF A WARM FRONT.  THE WARM FRONT WILL
MOVE ONTO THE WESTERN BASIN THIS EVENING AND BISECT THE LAKE TUESDAY
MORNING BEFORE MOVING EAST IN THE AFTERNOON. WINDS WILL TURN
SOUTHWEST AFTER THE WARM FRONT PASSES. A COLD FRONT WILL FOLLOW
TUESDAY NIGHT...DROPPING SOUTHEAST OF THE LAKE BY WEDNESDAY MORNING.
WINDS WILL TURN NORTHWEST BEHIND THE COLD FRONT. HIGH PRESSURE WILL
BUILD ACROSS THE LAKE THURSDAY...MOVING EAST ON FRIDAY. WINDS SHOULD
REMAIN GENERALLY LIGHT THROUGH THE PERIOD OUTSIDE OF ANY CONVECTIVE
ACTIVITY SO AM EXPECTING TO REMAIN WELL BELOW SMALL CRAFT LEVELS
THROUGHOUT THE FORECAST.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...GARNET
NEAR TERM...LOMBARDY
SHORT TERM...GARNET
LONG TERM...TK
AVIATION...KUBINA
MARINE...TK
Hazardous weather outlook, Jun 23, 1:10 PM EDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
110 PM EDT MON JUN 23 2014

LEZ061-142>149-162>169-OHZ007>014-017>023-027>033-036>038-047-089-
PAZ001>003-241715-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-OTTAWA-SANDUSKY-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
110 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006-241715-
LUCAS-WOOD-
110 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LUCAS AND
NORTHERN WOOD COUNTIES. THE MAIN THREAT WILL BE STRONG DAMAGING
WINDS THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LOMBARDY

In the hours before

Special weather statement, Jun 23, 2:28 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
228 PM EDT MON JUN 23 2014

OHZ003-006-231930-
LUCAS-WOOD-
228 PM EDT MON JUN 23 2014

...SPECIAL WEATHER STATEMENT FOR LUCAS AND WOOD COUNTIES UNTIL 330 PM
EDT...

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF SWANTON...OR 20 MILES
NORTHWEST OF CUSTAR...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  6 MILES SOUTH OF WHITEHOUSE AND 6 MILES NORTH OF WESTON BY 300 PM
  EDT.
  WATERVILLE BY 310 PM EDT.
  BOWLING GREEN BY 315 PM EDT.
  9 MILES SOUTH OF PERRYSBURG BY 320 PM EDT.

THE TOWNS OF GRAND RAPIDS...TONTOGANY...HASKINS...LUCKEY AND
PEMBERVILLE ARE ALSO IN THE PATH OF THIS STORM.

THIS THUNDERSTORM COULD PRODUCE STRONG THUNDERSTORM WINDS...VERY
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING AS IT MOVES INTO THE AREA.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:34 PM EDTSpecial Marine WarningCLE116 min
Jun 23, 3:43 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky47 min
Jun 23, 3:47 PM EDTSpecial Marine WarningCLE118 min
Jun 23, 4:20 PM EDTSevere Thunderstorm WarningCLEErie, Hancock, Huron, Ottawa, Sandusky, Seneca55 min
Jun 23, 4:28 PM EDTSpecial Marine WarningCLE92 min
Jun 23, 4:41 PM EDTSevere Thunderstorm WarningCLEAshtabula64 min
Jun 23, 5:03 PM EDTSpecial Marine WarningCLE117 min
Jun 23, 6:15 PM EDTSevere Thunderstorm WarningCLELorain22 min
Jun 23, 6:42 PM EDTAreal Flood AdvisoryCLEMedina3 hr
Jun 23, 6:54 PM EDTSevere Thunderstorm WarningCLEMedina36 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.